Kentucky, 2016

Flash Flooding and Hail in Kentucky, May 2, 2016

May 2, 2016 · NWS JKL · 14 events in 9 counties and zones

Showers and thunderstorms developed ahead of an upper level disturbance and associated cold front during the afternoon hours. Strong afternoon heating led to ample enough instability for numerous reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Showers and thunderstorms developed ahead of an upper level disturbance and associated cold front during the afternoon hours. Strong afternoon heating led to ample enough instability for numerous reports of large hail. The combination of heavy rain and training storms also led to a few instances of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 2, 10:35 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, May 2, 10:35 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1135 AM EDT MON MAY 2 2016

.UPDATE...
ISSUED AT 1135 AM EDT MON MAY 2 2016

CURRENT CONDITIONS ACROSS THE AREA FEATURE A STALLED FRONTAL
BOUNDARY ACROSS EASTERN KENTUCKY. UPSTREAM IN TN...A WAVE IS
TRACKING NORTHEAST INTO THE REGION. WITH THIS...ALREADY THIS
MORNING SOME SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AND ARE
MOVING INTO THE AREA FROM THE SOUTHWEST. EVEN INSTABILITY STRONG
ENOUGH TO DEVELOP A STRONG STORM OR TWO. THUS HAVE UPDATED TO
BRING POPS INTO THE AREA IN EARNEST AND UPDATED THE FLOOD WATCH.
AS INSTABILITY INCREASES AND DEW POINTS STILL AROUND 60...THE
CHANCE OF STRONG STORMS AND HEAVY RAINFALL WILL BE PRESENT IN THE
AREA EARLY THIS AFTERNOON THROUGH THE EVENING. NEW GRIDS HAVE BEEN
SENT AND A NEW ZFP HAS BEEN SENT OUT.

UPDATE ISSUED AT 655 AM EDT MON MAY 2 2016

DEWPOINTS HAVE COME UP SOME IN THE PAST FEW HOURS AND WITH THIS
INCREASE NOW WE ARE STARTING TO SEE SOME ISOLATED SHOWERS DEVELOP
ACROSS THE AREA. ENVIRONMENT CONTINUES TO BE VERY MOIST. ALSO
NOTING AN UPTICK IN SHOWER/THUNDERSTORMS UPSTREAM OVER ARKANSAS
AND MISSISSIPPI. THIS ACTIVITY SHOULD CONTINUE TO TRACK NORTHEAST
INTO KENTUCKY BY MIDDAY OR EARLY AFTERNOON. HI-RES MODELS SEEM TO
BE HANDLING THE CURRENT ACTIVITY VERY POORLY...SO OUTSIDE OF
CURRENT TRENDS...NOT MUCH TO KEY OFF OF AT THE MOMENT.
CLEARLY...THE MOIST ENVIRONMENT COMBINED WITH THE SHOWERS/STORMS
MOVING IN WILL GIVE WAY TO SOME DECENT RAINFALL POTENTIAL INTO
THIS AFTERNOON. 1 HOUR FLASH FLOOD GUIDANCE HAS COME UP JUST A
TOUCH TO AROUND 1 INCH FOR MUCH OF SOUTHEAST KENTUCKY...WITH THE 3
HOUR ALSO COMING UP A TOUCH TO AROUND 1.50 INCHES. CLEARLY WITH
ANY CONVECTION...THESE AMOUNTS WILL NOT BE HARD TO OBTAIN...SO
FLASH FLOOD WATCH REMAINS VERY VIABLE. NOT MANY CHANGES THIS
MORNING...EXCEPT TO INCREASE CLOUD COVER AND BRING IN SOME SMALL
POPS A BIT EARLIER TO ACCOUNT FOR SHOWERS DEVELOPING PRESENTLY.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 255 AM EDT MON MAY 2 2016

FINALLY A LULL IN THE ACTION EARLY THIS MORNING AS MOST OF THE
CONVECTION HAS SHIFTED OFF TO THE NORTH. HOWEVER...A COLD FRONT
REMAINS JUST OFF TO OUR WEST ACROSS CENTRAL KENTUCKY THIS
MORNING...WITH PLENTY OF SURFACE MOISTURE REMAINING ACROSS EASTERN
KENTUCKY. A SHORTWAVE TROUGH WILL SWING NORTHWARD ACROSS EASTERN
KENTUCKY THIS AFTERNOON AND INTERACT WITH THE APPROACHING FROM
FROM THE WEST TO GENERATE WIDESPREAD SHOWERS AND STORMS.
UNFORTUNATELY...THIS IS NOT GOOD NEWS AS FLASH FLOOD GUIDANCE
REMAINS VERY LOW. THE ONE HOUR FLASH FLOOD GUIDANCE IS 0.75-1.00
FOR MUCH OF THE AREA...WHILE THE 3 HOUR FLASH FLOOD GUIDANCE IS
BETWEEN 1.00 AND 1.50. WITH THE GFS RUN SHOWING OVER 1.50 INCHES
OF RAIN THIS AFTERNOON...THIS IS VERY CONCERNING. SO MUCH
SO...THAT WE HAVE ISSUED A NEW FLASH FLOOD WATCH FOR ALL OF
SOUTHEAST KENTUCKY FROM LATE THIS MORNING THROUGH TONIGHT. PW
VALUES ARE NOT QUITE AS HIGH AS THE PAST 24 HOURS...BUT STILL ON
THE HIGH SIDE...SUPPORTING LOCALLY HEAVY RAIN. LATEST 00Z ARW AND
NMM BOTH HAVE THE SAME CORRIDOR THAT GOT HIT HARD LAST NIGHT
GETTING HIT AGAIN THIS AFTERNOON...SO THIS CERTAINLY BEARS
WATCHING FOR THOSE IN EASTERN KENTUCKY. WITH THE FRONT VIRTUALLY
STALLED...THE SETUP FOR TRAINING STORMS IS CERTAINLY THERE...WHICH
COULD AID IN THE FLASH FLOOD CONCERN. WHILE MANY MODELS HAVE
ANOTHER LULL TONIGHT...THE NAM...WITH SOME WEAK SUPPORT FROM THE
HI-RES SHORT TERM MODELS SUPPORT SOME SHOWER/STORM ACTIVITY
LINGERING IN SOUTHEAST KENTUCKY INTO EARLY TUESDAY MORNING. FOR
THIS REASON...KEPT THE FLASH FLOOD WATCH GOING THROUGH 15Z
TUESDAY. ONE LAST THING TO CONSIDER TODAY IS THE POTENTIAL FOR A
FEW STRONG STORMS AS MLCAPES APPROACH 1000J/KG IN THE SOUTHEAST
WITH MODEST SHEAR IN PLACE. THIS COULD LEAD TO SOME HAIL AND
STRONG WINDS FROM A FEW OF THE STRONGER STORMS. WILL CONTINUE TO
HIGHLIGHT THE FLOODING/STORM THREAT IN THE HWO AND FLASH FLOOD
WATCH.

BY TUESDAY...WE ARE KIND OF BETWEEN THE DEPARTING SYSTEM AND ONE
APPROACHING FROM THE NORTH. MODELS ARE HINTING AT A BIT MORE
INSTABILITY TODAY...AND WOULDN'T BE SURPRISED TO SEE A FEW
AFTERNOON THUNDERSTORMS AGAIN ON TUESDAY AS THE WAVE DIPS IN FROM
THE NORTH. FORTUNATELY...WHATEVER HAPPENS ON TUESDAY SHOULD NOT BE
AS WIDESPREAD AND HOPEFULLY CAN AVOID THE AREAS IMPACTED BY THE
RECENT FLOODING. HIGHS ON TUESDAY SHOULD TAKE A STEP BACK AS
COOLER AIR ADVECTS IN BEHIND THE DEPARTING SYSTEM/COLD FRONT.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 614 AM EDT MON MAY 2 2016

THE PERIOD WILL BE HIGHLIGHTED BY A BURST OF VERY COOL AIR EARLY
ON...AS A DEEP UPPER LEVEL LOW PRESSURE SYSTEM DROPS SOUTHWARD
OVER THE EASTERN CONUS. A SHORTWAVE TROUGH AHEAD OF THE MAIN
SYSTEM COULD PRODUCE A FEW SHOWERS ON TUESDAY NIGHT. THE MAIN
EVENT ARRIVES ON WEDNESDAY AS A SURFACE COLD FRONT PUSHES THROUGH
UNDERNEATH THE MAIN UPPER TROUGH AXIS. DESPITE MEAGER LOW LEVEL
MOISTURE...MODELS ARE SUGGESTING SHOWERS AND POSSIBLY
THUNDERSTORMS WILL OCCUR...DUE TO COLD AIR ALOFT AND THE STRENGTH
OF THE UPPER LEVEL SYSTEM. IF SHOWERS LINGER INTO THURSDAY AS THE
MODELS SUGGEST...THERE COULD EVEN BE SOME SNOW AT THE HIGHEST
ELEVATIONS NEAR THE VA BORDER.

THE UPPER LOW SHOULD BE PULLING AWAY TO THE EAST BY FRIDAY...AND
RIDGING/HIGH PRESSURE WILL BUILD IN FROM THE WEST AT ALL LEVELS.
THIS WILL BRING DRIER WEATHER AND A WARMING TREND LASTING INTO THE
WEEKEND. BY LATE IN THE WEEKEND...THE HIGH/RIDGING IS EXPECTED TO
GET SUPPRESSED TO THE SOUTH AS ANOTHER UPPER LEVEL TROUGH MOVES
SOUTHEAST ACROSS THE GREAT LAKES AND NEW ENGLAND. THIS WOULD SEND
A COLD FRONT SOUTH TO THE OHIO VALLEY. THE PREVIOUS 12Z RUN OF
THE ECMWF GENERATED LIGHT PRECIP ALONG THE FRONT IN OUR
AREA SUNDAY...WHILE THE LATEST 00Z BACKED OFF. DID ALLOW A SLIGHT
CHANCE OF SHOWERS IN THE FORECAST AT THIS POINT. HOWEVER...IF
MODELS CONTINUE TO BE DRY...THIS COULD END UP REMOVED.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 655 AM EDT MON MAY 2 2016

A MIX OF MVFR/VFR CONDITIONS WILL BE SEEN OVER THIS AREA THIS
MORNING BEFORE BECOMING MAINLY VFR BY MIDDAY. A COLD FRONT WILL
INTERACT WITH A SYSTEM MOVING IN FROM THE SOUTH TO BRING
WIDESPREAD SHOWERS AND STORMS TO THE AREA THIS AFTERNOON AND COULD
BRING SOME BRIEF PERIODS OF MVFR CIGS/VISBYS. AS THE SYSTEM/FRONT
DEPART TONIGHT...LOW CLOUDS WILL LIKELY DEVELOP ACROSS THE AREA
WITH MVFR BECOMING DOMINANT OVERNIGHT. SOME IFR CIGS MAY BE
POSSIBLE LATE TONIGHT AS CIGS CONTINUE TO LOWER OVERNIGHT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR KYZ080-084>088-104-
106>120.

&&

UPDATE...SHALLENBERGER
SHORT TERM...KAS
LONG TERM...HAL
AVIATION...KAS
Hazardous weather outlook, May 2, 3:58 AM EST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
458 AM EDT MON MAY 2 2016

KYZ044-050>052-058>060-068-069-079-083-031200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-WAYNE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...
MONTICELLO
458 AM EDT MON MAY 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ080-084>088-104-106>120-031200-
LAUREL-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-
WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-
LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...LONDON...STEARNS...WHITLEY CITY...
CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...
CUMBERLAND...HARLAN...SANDY HOOK...WEST LIBERTY...PAINSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...
BEATTYVILLE...JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...
COAL RUN...ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
458 AM EDT MON MAY 2 2016

...FLASH FLOOD WATCH IN EFFECT FROM 10 AM EDT THIS MORNING
THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE STRONGER STORMS
THIS AFTERNOON AND EVENING MAY CONTAIN HAIL AND STRONG WINDS. IN
ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE...WHICH COULD LEAD
TO FLASH FLOODING...DUE TO THE GROUND ALREADY BEING VERY
SATURATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY OCCURRENCES OF FLOODING...HAIL...
OR DAMAGING WINDS THROUGH TONIGHT.

KAS

In the hours before

Local storm report, May 2, 12:08 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
108 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     2 WNW SALYERSVILLE      37.76N 83.09W
05/01/2016                   MAGOFFIN           KY   911 CALL CENTER

            LARGE TREE ON POWERLINES ON ELK CREEK RD.

&&

TBREWER
Local storm report, May 2, 12:25 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
125 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     N WRIGLEY               38.02N 83.27W
05/01/2016                   MORGAN             KY   911 CALL CENTER

            TREE DOWN ON HWY 711 ON DEHART RD.

&&

TBREWER
Special weather statement, May 2, 12:32 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
132 PM EDT MON MAY 2 2016

KYZ107-109-110-021800-
FLOYD-JOHNSON-MAGOFFIN-
132 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT FLOYD...JOHNSON...MAGOFFIN
COUNTIES...

AT 131 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF SALYERSVILLE...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PAINTSVILLE...PRESTONSBURG...MARTIN...AND ALLEN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 23 IN FLOYD COUNTY BETWEEN MILE MARKERS 4 AND 21.
 U.S. HIGHWAY 23 IN JOHNSON COUNTY BETWEEN MILE MARKERS 0 AND 3.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3752 8297 3753 8300 3755 8300 3755 8302
      3758 8301 3759 8306 3763 8309 3764 8309
      3768 8311 3783 8269 3759 8261 3757 8261
TIME...MOT...LOC 1731Z 253DEG 23KT 3762 8299

ABE
Local storm report, May 2, 12:52 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
152 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             3 WSW PRESTONSBURG      37.66N 82.82W
05/02/2016  M0.88 INCH       FLOYD              KY   NWS EMPLOYEE

&&

TBREWER
Special weather statement, May 2, 12:55 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
155 PM EDT MON MAY 2 2016

KYZ069-114-116-021830-
JACKSON-OWSLEY-CLAY-
155 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT JACKSON...OWSLEY...AND CLAY
COUNTIES...

AT 154 PM EDT...A STRONG THUNDERSTORM WAS OVER EGYPT...OR 10 MILES
SOUTHEAST OF MCKEE...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SOURWOOD...FOGERTOWN...TRAVELLERS REST...TYNER...STURGEON...LEVI...
TREADWAY...AND SEXTONS CREEK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3718 8392 3723 8395 3725 8394 3725 8396
      3733 8400 3750 8372 3726 8361
TIME...MOT...LOC 1754Z 241DEG 28KT 3730 8389

ABE
Local storm report, May 2, 12:58 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
158 PM EDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             DOTSON                  37.65N 82.86W
05/02/2016  M0.75 INCH       FLOYD              KY   TRAINED SPOTTER

&&

TBREWER

The radar

The Jackson,KY radar (KJKL), 52 km away, was scanning. The volume nearest the first event began at 18:06 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 flash flood. Local standard time, as filed.

Hail, Floyd

When
May 2, 1:05 PM EST
Where
Floyd County, 3 mi ESE of Prestonsburg
Measured
1 in hail
Reported by
Public
Coordinates
37.653, -82.729

The public reported quarter size hail near Prestonsburg.

Hail, Clay

When
May 2, 1:08 PM EST
Where
Clay County, Burning Spgs
Measured
1.75 in hail
Reported by
911 Call Center
Coordinates
37.250, -83.800

Dispatch relayed a report of golf ball size hail in Burning Springs.

Hail, Owsley

When
May 2, 1:30 PM EST
Where
Owsley County, Sebastian
Measured
1 in hail
Reported by
911 Call Center
Coordinates
37.370, -83.630

Dispatch called in a report of quarter size hail in Sebastian.

Hail, Letcher

When
May 2, 1:36 PM EST to 1:58 PM EST
Where
Letcher County, Whitesburg to Ermine
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.120, -82.820

Numerous reports of quarter to golf ball size hail were sent in by the public and trained spotters.

Hail, Pike

When
May 2, 1:40 PM EST
Where
Pike County, 0.55 mi W of Hatfield
Measured
1 in hail
Reported by
Public
Coordinates
37.730, -82.380

A citizen observed quarter size hail near Hatfield Station.

Hail, Breathitt

When
May 2, 1:50 PM EST to 1:58 PM EST
Where
Breathitt County, Ned to Lost Creek
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.420, -83.280

A trained spotter observed up to golf ball size hail in between Lost Creek and Ned.

Hail, Perry

When
May 2, 1:55 PM EST
Where
Perry County, Rowdy
Measured
1 in hail
Reported by
Public
Coordinates
37.420, -83.200

A citizen in Rowdy reported quarter size hail.

Flash Flood, Owsley

When
May 2, 2:05 PM EST to 4:05 PM EST
Where
Owsley County, Pebworth to 0.61 mi NW of Turin
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.500, -83.730

Dispatch and local media sent in reports of water flowing over Highway 11 and around buildings in and south of Pebworth. Road closures were reported for Spivey Road, Jug Road, Marcum Ridge Road, Highway 11 north at Pebworth, and the right hand fork of Buffalo.

Hail, Floyd

When
May 2, 2:13 PM EST to 2:20 PM EST
Where
Floyd County, Wayland to Minnie
Measured
2 in hail
Reported by
Public
Coordinates
37.450, -82.800

Citizens reported half dollar to hen egg size hail from Wayland to Minnie.

Hail, Knott

When
May 2, 2:14 PM EST
Where
Knott County, 1 mi E of Mousie
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.420, -82.862

A Skywarn Storm Spotter observed half dollar size hail just east of Mousie.

Hail, Pike

When
May 2, 2:32 PM EST to 2:38 PM EST
Where
Pike County, Pikeville to Raccoon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.480, -82.520

A trained spotter and the public observed quarter size hail from Pikeville to Raccoon.

Hail, Pike

When
May 2, 2:50 PM EST to 3:01 PM EST
Where
Pike County, Kimper to Canada
Measured
2 in hail
Reported by
Public
Coordinates
37.500, -82.350

Public reports were received of quarter to hen egg size hail between Kimper and Canada.

Flash Flood, Magoffin

When
May 2, 2:53 PM EST to 4:23 PM EST
Where
Magoffin County, 1.08 mi WSW of Sublett to 1.11 mi WSW of Sublett
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.673, -83.047

A trained spotter reported Highway 1635 south of Royalton was inundated by Oakley Creek and consequently was impassable.

Flash Flood, Floyd

When
May 2, 3:00 PM EST to 4:45 PM EST
Where
Floyd County, 2.06 mi WNW of West Prestonsburg to 0.81 mi ESE of Bonanza
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.683, -82.834

A trained spotter observed high water flowing over Highway 1427 east of Bonanza, thus making the road impassable.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623703, 623704, 623706, 623711, 623708, 623709, 623710, 623717, 623712, 623713, 623714, 623715, 623718, 623719.